Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 194, NWS Twin Cities, MN

August 10, 20104 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 10, 2010, 2:03 PM CDT for 4 counties in Minnesota. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2010, 2:03 PM CDT (19:03 UTC)
Expired
Aug 10, 2010, 2:45 PM CDT
In force
42 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, MN, Nicollet County, MN, Redwood County, MN, Renville County, MN

The radar

The Minneapolis radar (KMPX), 112 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 2:07 PM CDTTSTM WND DMG1 N Clements, MNMANY LARGE TREES DOWN ACROSS FARM DRIVEWAY.
Aug 10, 2:07 PM CDTTSTM WND DMGClements, MNMANY LARGE TREES DOWN IN TOWN INCLUDING ONE THAT FELL ON A CAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 1:46 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1574 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

564 
WUUS53 KMPX 101903
SVRMPX
MNC015-103-127-129-101945-
/O.NEW.KMPX.SV.W.0194.100810T1903Z-100810T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
203 PM CDT TUE AUG 10 2010

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RENVILLE COUNTY IN CENTRAL MINNESOTA...
  EASTERN REDWOOD COUNTY IN SOUTHWEST MINNESOTA...
  NORTHERN BROWN COUNTY IN SOUTH CENTRAL MINNESOTA...
  NORTHWESTERN NICOLLET COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 245 PM CDT

* AT 201 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED 3 MILES SOUTH OF CLEMENTS...OR ABOUT 14
  MILES SOUTH OF REDWOOD FALLS...AND MOVING NORTHEAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MORGAN...
  EVAN...
  SLEEPY EYE...
  MORTON...
  FRANKLIN...
  FAIRFAX...
  COBDEN...
  FRANKLIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT TUESDAY EVENING
FOR SOUTHERN MINNESOTA.

&&

LAT...LON 4471 9474 4422 9452 4422 9507 4442 9526
TIME...MOT...LOC 1903Z 232DEG 31KT 4435 9503
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
497 
WWUS53 KMPX 101931
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
231 PM CDT TUE AUG 10 2010

MNC127-101940-
/O.CAN.KMPX.SV.W.0194.000000T0000Z-100810T1945Z/
REDWOOD MN-
231 PM CDT TUE AUG 10 2010

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN REDWOOD COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.

LAT...LON 4422 9473 4444 9487 4450 9487 4453 9494
      4458 9497 4471 9474 4422 9452
TIME...MOT...LOC 1930Z 232DEG 33KT 4450 9476

$$

MNC015-103-129-101945-
/O.CON.KMPX.SV.W.0194.000000T0000Z-100810T1945Z/
RENVILLE MN-BROWN MN-NICOLLET MN-
231 PM CDT TUE AUG 10 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
NICOLLET...NORTH CENTRAL BROWN AND SOUTHEASTERN RENVILLE COUNTIES
UNTIL 245 PM CDT...

AT 228 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR FAIRFAX...OR 17 MILES EAST OF REDWOOD
FALLS...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  FAIRFAX...FRANKLIN...SLEEPY EYE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...AND DEADLY LIGHTNING. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4422 9473 4444 9487 4450 9487 4453 9494
      4458 9497 4471 9474 4422 9452
TIME...MOT...LOC 1930Z 232DEG 33KT 4450 9476
WIND...HAIL 60MPH <.75IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:24 PM CDT, 39 minutes earlier.

Area forecast discussion, Aug 10, 1:24 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
124 PM CDT TUE AUG 10 2010

.DISCUSSION...

SEVERAL FACTORS WILL LEAD TO VERY LOW CONFIDENCE IN THE SHORT TERM
AS MOISTURE CONVERGENCE/THETA-E ADVECTION AND CURRENT CONVECTION
ACROSS WESTERN MN WILL LEAD TO A DISRUPTION OF POPS/QPF OVERNIGHT.

CURRENT REGIONAL RADAR AND WV IMAGERY DOES SHOW THE APPARENT
UPPER LOW BEGINNING TO DEVELOP NEAR THE SD/ND/MN BORDER EARLY THIS
AFTN. THEREFORE...BEST OVERALL LIFT/MOISTURE ADVECTION WILL BE
ACROSS WC MN...AND INTO N MN FOR THE NEXT SEVERAL HRS...WITH
FLOODING BECOMING A MAJOR PROBLEM. CONVECTIVE LINE OF STORMS
ACROSS SW/WC MN CONTINUES TO BUILD TO THE N/NE...WHICH WILL LEAD
TO LIKELY POPS ACROSS SOUTHERN/EC/C MN...AS WELL AS WC WISCONSIN
LATER THIS AFTN/EVENING HRS. HOWEVER...MAIN SFC FRONT OR
CONVERGENCE LINE...WITH AMPLE MOISTURE IN THE BOUNDARY LAYER...MAY
ALLOW FOR MORE DEVELOPMENT ACROSS EASTERN SD/WESTERN MN LATER
THIS EVENING. HOWEVER...THIS IS WHERE CONFIDENCE REMAINS LOW AS
THE MAIN LIFT WILL BE ACROSS NORTHERN MN. THEREFORE...LATE
AFTN/EVENING FORECAST IS BASED ON CURRENT RADAR TRENDS IN THE NEXT
2-3 HRS...WITH ONLY CHC POPS OVERNIGHT IN FAR EASTERN MN/WESTERN
WISCONSIN...WITH NIL OR 10-15% IN THE FAR WEST. LATER SHIFTS WILL
NEED TO UPDATE IF CONVECTION DECIDES TO DEVELOP IN EASTERN SD THIS
EVENING.

AFTER TONIGHT...MAIN UPPER LOW WILL BE ACROSS NORTHERN MN/SOUTHERN
CANADIAN...WITH ONLY A WEAK CONVERGENCE LINE MOVING ACROSS THE
FA. ALTHOUGH THERE REMAINS SOME THREAT OF REDEVELOPMENT WEDNESDAY
AFTN...ESPECIALLY IN WESTERN WISCONSIN...AND CENTRAL MN...NOT TO
CONFIDENT TO CHG CURRENT FORECAST TRENDS. AFTER WEDNESDAY...MODELS
ARE SPEEDING UP THE NEXT SHORT WAVE AND ASSOCIATED LIFT/MOISTURE
TO AFFECT THE WESTERN FA BY LATE WEDNESDAY NIGHT/THURSDAY MORNING.
ALTHOUGH IT WILL RAIN BY LATE IN THE WEEK...TIMING OF THE ONSET OF
CONVECTION REMAINS A PROBLEM. HAVE UPDATED FOR A FASTER SCENARIO
FOR SHRA/TSRA IN THE W/SW FA...WITH A CONTINUE CHC THRU LATE
FRIDAY. THIS SHORT WAVE BY THE END OF THE WEEK IS FAIRLY
STRONG...WITH A STRONG PVA ANOMALY MOVING ACROSS THE DAKOTAS BY
LATE FRIDAY AFTN/EVENING. SVR WX IS A GOOD
POSSIBILITY...ESPECIALLY IF INSTABILITY AND UPPER DYNAMICS COME
TOGETHER DURING PRIME HEATING. SEE LATEST SPC PAGE FOR THE LATEST
INFORMATION.

AFT SATURDAY...AND INTO TUESDAY...A BROAD AREA OF LOW
PRESSURE/UPPER TROUGH/ THAT WILL BE CENTERED ACROSS HUDSON BAY BY
EARLY NEXT WEEK...WILL LEAD TO NW FLOW IN OUR REGION...AND A MUCH
COOLER/STABLE CANADIAN AIR MASS. ..JLT..

&&

.AVIATION... /18Z TAF ISSUANCE/

SHOWERS ARE WEAKENING EARLY THIS AFTERNOON ACROSS WEST CENTRAL WI
WHILE MORE STORMS ARE TAKING SHAPE ACROSS WESTERN MN. THE LATEST
STORMS ARE ALREADY NEARING A KAXN TO KRWF LINE AND ARE AHEAD OF A
SURFACE TROUGH ALONG THE SD/MN BORDER. HRRR...RUC AND 4KM SPC WRF
INDICATE THIS ACTIVITY WILL MARCH ACROSS THE MN TAF SITES THIS
AFTERNOON AND INTO WEST CENTRAL WI THIS EVENING. TORRENTIAL
DOWNPOURS WILL ACCOMPANY THE STORMS WITH MVFR OR LOWER CONDITIONS.
CONFIDENCE NOT HIGH ON HOW MUCH ADDITIONAL ACTIVITY WILL FORM
TONIGHT AS THE REGION REMAINS IN MOIST UNSTABLE SOUTHERLY FLOW.
THE SURFACE WINDS WILL SLACKEN TONIGHT AND WITH THE RAIN FROM
TODAY...STRATUS/FOG IS LOOKING MORE LIKELY DURING THE LATE
NIGHT/EARLY MORNING HOURS ON WEDNESDAY AT THE TAF SITES.

KMSP...CLEARING EARLY THIS AFTERNOON WILL BE FOLLOWED BY MORE
STORMS ARRIVING FROM THE WEST AROUND 23Z. EASTERLY WINDS EARLY
THIS AFTERNOON WILL TURN SOUTHEAST WITH SPEEDS IN THE 12 TO 15
KNOT RANGE WITH GUSTS TO AROUND 20 KNOTS. THE STORMS THIS EVENING
WILL AGAIN BE ACCOMPANIED BY TORRENTIAL DOWNPOURS WITH MVFR OR
LOWER CONDITIONS. LIGHT SOUTHERLY WINDS WILL DEVELOP DURING THE
EVENING ALONG WITH SOME CLEARING. THIS WILL LEAD TO STRATUS/FOG
DEVELOPING OVERNIGHT WITH MVFR OR LOWER CONDITIONS EXPECTED IN THE
10Z-15Z TIME FRAME.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JLT/RAH
Hazardous weather outlook, Aug 10, 12:00 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1200 PM CDT TUE AUG 10 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111700-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1200 PM CDT TUE AUG 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK
AREA TODAY AND TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
SEVERE WEATHER THREATS. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE...
ACROSS WEST CENTRAL AND SOUTH CENTRAL AREAS OF MINNESOTA INTO
EARLY THIS EVENING. TORRENTIAL DOWNPOURS WILL LIKELY ACCOMPANY THE
STORMS THIS AFTERNOON AND TONIGHT WITH RAINFALL RATES UP TO 2
INCHES PER HOUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE EAST OF I-35 ON WEDNESDAY. SEVERE
WEATHER IS NOT EXPECTED... BUT HEAVY RAIN WILL REMAIN A POTENTIAL
THREAT. THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
THURSDAY NIGHT INTO SATURDAY... THEN AGAIN ON MONDAY. THERE IS A
SLIGHT RISK THAT THE STORMS THURSDAY NIGHT AND FRIDAY COULD BE
SEVERE... ALTHOUGH IT IS TOO SOON TO PINPOINT THE LOCATIONS AND
SPECIFIC TIME FRAME WHEN SEVERE WEATHER IS MOST LIKELY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 10, 10:28 AM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1028 AM CDT TUE AUG 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     HEAVY RAIN       MONTGOMERY              44.44N 93.58W
08/10/2010  M1.69 INCH       LE SUEUR           MN   CO-OP OBSERVER

            RAINFALL SINCE 8 AM.

&&

KME
Local storm report, Aug 10, 11:24 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1124 AM CDT TUE AUG 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     HEAVY RAIN       1 W LITTLE CANADA       45.02N 93.10W
08/10/2010  M1.50 INCH       RAMSEY             MN   TRAINED SPOTTER

            PCPN FELL IN LESS THAN ONE HOUR.

&&

KME
Special weather statement, Aug 10, 1:16 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
116 PM CDT TUE AUG 10 2010

MNZ073-074-101900-
BROWN-REDWOOD-
116 PM CDT TUE AUG 10 2010

...THUNDERSTORMS MOVING INTO BROWN AND REDWOOD COUNTIES THROUGH 200
PM CDT...

AT 115 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTHEAST OF DOVRAY. THIS STORM WAS MOVING
NORTHEAST AT 35 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH DIME SIZE
HAIL.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WALNUT GROVE.
  REVERE.
  LAMBERTON.
  LUCAN.
  WANDA.
  WABASSO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4463 9527 4413 9438 4411 9454 4410 9510
      4419 9512 4419 9559 4420 9561
TIME...MOT...LOC 1816Z 229DEG 30KT 4410 9549

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:33 AM CDTAreal Flood AdvisoryMPXFaribault, Freeborn, Martin3 hr
Aug 10, 9:38 AM CDTAreal Flood AdvisoryMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more3 hr
Aug 10, 1:16 PM CDTSpecial Weather StatementMPXBrown, Redwood44 min
Aug 10, 2:10 PM CDTSevere Thunderstorm WarningMPXMartin65 min
Aug 10, 3:06 PM CDTSpecial Weather StatementMPXFaribault54 min
Aug 10, 3:57 PM CDTSpecial Weather StatementMPXSherburne, Wright48 min
Aug 10, 4:13 PM CDTAreal Flood AdvisoryMPXAnoka, Benton, Carver, Chisago, Dakota, Hennepin and 9 more3 hr
Aug 10, 4:15 PM CDTSpecial Weather StatementMPXCarver45 min
Aug 10, 4:50 PM CDTSevere Thunderstorm WarningMPXIsanti, Kanabec, Mille Lacs55 min
Aug 10, 4:58 PM CDTSpecial Weather StatementMPXIsanti32 min
Aug 10, 5:34 PM CDTSpecial Weather StatementMPXMartin41 min
Aug 10, 6:03 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Isanti42 min
Aug 10, 6:55 PM CDTSevere Thunderstorm WarningMPXChisago65 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.